Wisconsin, 2020Hail in Wisconsin, April 7, 2020
April 7, 2020 · NWS MPX · 1 event in 1 county or zone
Several thunderstorms, some severe, developed across northeast South Dakota during the late evening of Monday, April 6th. These storms moved across west-central, central and east-central Minnesota during the overnight hours, then moved into west-central Wisconsin and reintensified near Spooner.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several thunderstorms, some severe, developed across northeast South Dakota during the late evening of Monday, April 6th. These storms moved across west-central, central and east-central Minnesota during the overnight hours, then moved into west-central Wisconsin and reintensified near Spooner. The storm moved east-southeast into northern Rusk County. Videos and pictures of large hail were noted from Ladysmith, east to Hawkins, Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 7, 4:39 AM CST, 3 hours 41 minutes earlier.
Area forecast discussion, Apr 7, 4:39 AM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
539 AM CDT Tue Apr 7 2020
.UPDATE...For 12Z Aviation discussion below
&&
.SHORT TERM...(Today through Wednesday)
Issued at 312 AM CDT Tue Apr 7 2020
Showers and thunderstorms developing on the nose of a 50kt low-
level jet look to persist from east central MN into west central
WI this morning (along/north of Interstate 94), but then activity
should diminish by the afternoon as lift diminishes. A punch of
dry air (noted on early morning water vapor imagery) looks to
bring rapidly clearing skies when it arrives this afternoon.
Plenty of boundary layer mixing and 925mb temps from +10C to +14C
should easily yield high temps in the 60-70 degree range across
most of the area.
The reinforcing cold front on Wednesday will signal the
transition to below normal temps, which will last well into the
long term period. Models are in good enough agreement to warrant
60-70 percent POPS across southern MN and central WI (generally
along/south of I-94) on Wednesday. Right now just have showers
mentioned, but may need to add thunder to the forecast in far
southern MN where models are hinting at the potential for steep
lapse rates and a couple hundred joules of MUCAPE. Highs will top
out in the mid 40s to lower 50s on Wednesday under a brisk
northwest wind.
.LONG TERM...(Wednesday night through Monday)
Issued at 312 AM CDT Tue Apr 7 2020
The true push of cold air arrives at the start of the long term
forecast period, as 925mb temps plummet below 0C. Expect sub-
freezing lows on Thursday morning for most locations, with highs
only reaching the upper 30s to lower 40s. Cyclonic flow on the
western periphery of the Great Lakes cyclone may bring a few
showers to eastern areas (west central WI) on Thursday, but
overall dry weather is expected through Friday.
Model agreement for the weekend and beyond is still poor. The
ECMWF features a wet forecast for Saturday into Monday as a
trough noses into the Upper Midwest. Meanwhile, the GFS is well to
the south (Southern Plains to southern MS Valley) with any
notable precipitation. Therefore the NBM consensus low-chance POPS
will have to do for now.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 539 AM CDT Tue Apr 7 2020
Showers and thunderstorms will move across east central MN and
west central MN this morning, with widespread IFR
ceilings/visibility (due to fog). Conditions improve to VFR this
afternoon. Winds will continue to shift to the northwest, with
gusts to 20 knots possible.
KMSP...Showers will be in the vicinity of the site for the first
1-2 hours, and then we see improvement to VFR by this afternoon.
/OUTLOOK FOR KMSP/
Wed...VFR. Chc -SHRA/MVFR. Wind NW 10-15G25kts.
Thu...VFR. Wind WNW 10-15G25kts.
Fri...VFR. Chc -SHRA/MVFR. Wind WNW 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...LS
LONG TERM...LS
AVIATION...LS
Hazardous weather outlook, Apr 7, 3:03 AM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
403 AM CDT Tue Apr 7 2020
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
080915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
403 AM CDT Tue Apr 7 2020
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...Today and Tonight.
Scattered thunderstorms are expected along and north of
Interstate 94 this morning. Small hail is possible with the
stronger storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
River flooding will continue. Mostly minor flooding is expected
or possible along the Minnesota and Mississippi Rivers.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Apr 7, 2:26 AM CST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
326 AM CDT Tue Apr 7 2020
MNZ043-044-050-070915-
Benton-Morrison-Mille Lacs-
326 AM CDT Tue Apr 7 2020
...A LINE OF STORMS WILL AFFECT CENTRAL MILLE LACS...NORTHEASTERN
BENTON AND SOUTHEASTERN MORRISON COUNTIES THROUGH 415 AM CDT...
At 325 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northeast of Rice to near
Royalton. Movement was east at 40 mph.
Dime size hail is possible with these storms.
Locations impacted include...
Milaca, Pierz, Royalton, Bock, Granite Ledge, Morrill, Buckman,
Little Rock, Genola, Hillman and Rum River.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 150 and 159.
U.S. Highway 169 between mile markers 192 and 203.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4587 9352 4579 9351 4576 9353 4574 9416
4589 9446 4605 9393
TIME...MOT...LOC 0825Z 261DEG 33KT 4581 9404 4587 9431
JPCSpecial weather statement, Apr 7, 3:28 AM CST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
428 AM CDT Tue Apr 7 2020
MNZ043-044-071015-
Morrison-Mille Lacs-
428 AM CDT Tue Apr 7 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MILLE LACS AND EAST
CENTRAL MORRISON COUNTIES...
At 428 AM CDT, a strong thunderstorm was located over Lastrup, or 15
miles east of Little Falls, moving northeast at 35 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Mille Lacs Lake, Pierz, Onamia, Lastrup, Vineland, Hillman and
Bayview.
This includes U.S. Highway 169 between mile markers 209 and 227.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4625 9372 4603 9352 4593 9403 4602 9419
4616 9390 4616 9381 4621 9380
TIME...MOT...LOC 0928Z 244DEG 30KT 4600 9405
CTGLocal storm report, Apr 7, 4:16 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
516 AM CDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 AM HAIL LE CENTER 44.39N 93.74W
04/07/2020 E0.70 INCH LE SUEUR MN PUBLIC
&&Special weather statement, Apr 7, 4:56 AM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
556 AM CDT Tue Apr 7 2020
MNZ043-071130-
Morrison-
556 AM CDT Tue Apr 7 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORRISON COUNTY...
At 556 AM CDT, a strong thunderstorm was located over Pillager, or 11
miles west of Brainerd, moving east at 40 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Crow Wing State Park.
LAT...LON 4633 9441 4630 9436 4627 9434 4626 9436
4626 9451 4631 9452 4633 9443
TIME...MOT...LOC 1056Z 265DEG 35KT 4631 9443
LSSpecial weather statement, Apr 7, 7:58 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
858 AM CDT Tue Apr 7 2020
WIZ016-071515-
Rusk-
858 AM CDT Tue Apr 7 2020
...A LINE OF STORMS WILL AFFECT NORTHERN RUSK COUNTY...
At 858 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Trego to 6 miles west of Spooner to
near Hertel. Movement was east at 45 mph.
Dime size hail is possible with these storms.
Locations impacted include...
Hawkins, Glen Flora, Ingram and Rusk County Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4544 9068 4560 9154 4564 9154 4564 9068
TIME...MOT...LOC 1358Z 282DEG 41KT 4592 9188 4581 9203 4576 9226
Hail, Rusk
- When
- April 7, 8:20 AM CST to 8:50 AM CST
- Where
- Rusk County, 13.96 mi NNW of Bruce to 1 mi E of Hawkins
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.632, -91.394
There was a swath of large hail, the largest was hen size northeast of Ladysmith that occurred from north of Bruce, east-southeast to Hawkins. Radar data, which kept the intensity throughout the storm that moved across Rusk County was used for timing and length.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, April 7 to 8, 20201 death · 5 injured · $150,000 · 1 in hail · 20 events
- Tornadoes and Hail in Pennsylvania, April 7 to 8, 2020$993,000 · EF1 · 89 events
- Flash Flooding and Hail in West Virginia, April 7 to 10, 2020$1.2 million · 1.75 in hail · 90 events
- Tornadoes and Hail in Ohio, April 7, 2020$580,000 · EF1 · 49 events
- Hail in Michigan, April 7, 2020$2.8 million · 2 in hail · 13 events
- Tornado and Flooding in Ohio, April 7 to 9, 2020$240,000 · EF1 · 28 events
- Tornadoes and Hail in Ohio, April 7 to 8, 2020$116,000 · EF1 · 23 events
- Hail in Iowa, April 7, 20202.75 in hail · 73 events
- Hail in Illinois, April 7, 2020$30,000 · 3 in hail · 32 events
- Damaging Winds in Pennsylvania, April 7 to 8, 2020$70,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Maryland, April 7 to 8, 2020$69,000 · 1 in hail · 12 events
- Damaging Winds in West Virginia, April 7, 2020$64,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875314.